||This article needs additional citations for verification. (December 2008)|
Tinea incognito is a fungal infection (mycosis) of the skin caused by the presence of a topical immunosuppressive agent. The usual agent is a topical corticosteroid (topical steroid). As the skin fungal infection has lost some of the characteristic features due to suppression of inflammation, it may have a poorly defined border, skin atrophy, telangiectasia, and florid growth. Occasionally, secondary infection with bacteria occurs with concurrent pustules and impetigo.
Confirmation is with a skin scraping and microscopic exam with potassium hydroxide solution. Characteristic hyphae are seen running through the squamous epithelial cells. Fungal culture is not necessary, but might be considered if the patient is using a combination antifungal and topical steroid product.
The use of a topical steroid is the most common cause. Frequently, a combination topical steroid and antifungal cream is prescribed by a physician. These combinations include betamethasone dipropionate and clotrimazole (trade name Lotrisone) and triamcinolone acetonide and clotrimazole. In area of open skin, these combinations are acceptable in treating fungal infection of the skin. Unfortunately, in area where the skin is occluded (groin, buttock crease, armpit), the immunosuppression by the topical steroid might be significant enough to cause tinea incognito to occur--even in the presence of an effective antifungal.
The removal of the offending topical steroid or immunosuppressive agent. Treatment with a topical antifungal is adequate. If the tinea incognito is extensive, treatment with a systemic antifungal for one to two weeks may be needed.
If the tinea incognito is very inflammatory and itchy, a milder topical steroid might be used for a limited amount of time (three to seven days), together with the antifungal.
- Habif, T. P. (1995) Clinical Dermatology. Mosby, 3rd ed.; pp. 41-42.